TAMPA — At least two people have died and 41 have been hospitalized in Hillsborough County from smoking a poisonous batch of synthetic cannabinoids, commonly called “K2″ or “Spice,” the Florida Poison Information Center said Tuesday.
The announcement comes days after the Florida Department of Health in Hillsborough County warned the public that it was investigating reports that patients at Tampa Bay area hospitals who admitted inhaling the drug are suffering from severe bleeding .
Poison control authorities said it’s likely a batch of Spice now making the rounds in Hillsborough County is laced with another chemical that causes the bleeding. In 2018, the U.S. Drug Enforcement Administration identified a pesticide called brodifacoum, a commonly used rat poison, as the cause of a similar rash of hospitalizations nationwide.
“These individuals displayed symptoms associated with coagulopathy, a condition where the blood’s ability to clot is impaired,” a health advisory from the Health Department said. “While the symptoms reported have varied, most cases have had bruising, nosebleeds, bleeding gums, vomiting blood, blood in urine or stool, and heavy menstrual bleeding.”
While synthetic cannabinoids are commonly called “synthetic marijuana” or “fake weed,” it’s important to know they’re anything but, said Alexandra Funk, co-managing director of the Florida Poison Information Center in Tampa.
It may look similar to marijuana, but Spice doesn’t actually contain any parts of the plant or its psychoactive ingredient THC, short for tetrahydrocannabinol.
Instead, Spice is a mixture of dried plant materials sprayed with human-made psychoactive chemicals meant to mimic the psychoactive high of THC. The drug often resembles a dyed packet of potpourri or incense and is typically labeled “not for human consumption” — an attempt by distributors to avoid prosecution, according to the National Institute on Drug Abuse.
Still, selling or possessing the drug is illegal in the U.S.
“Sellers of the drug try to lead people to believe it is ‘natural’ and therefore harmless, but it is neither,” the institute’s website says. “In fact, the actual effects of spice can be unpredictable and, in some cases, severe or cause death.”
It’s often difficult to tell what chemicals are present in any given batch of Spice. In this case, the chemical sending Hillsborough County users to the hospital inhibits normal blood clotting.
“So if you can’t clot, you can have life-threatening bleeding, and there could be death,” Funk said.
The Poison Information Center said these symptoms often develop and progress rapidly, so any users who notice unusual bleeding after inhaling Spice should call 911 or go to the nearest emergency center immediately.
Keep up with Tampa Bay’s top headlines
Subscribe to our free DayStarter newsletter
You’re all signed up!
Want more of our free, weekly newsletters in your inbox? Let’s get started.Explore all your options
All Tampa Bay area emergency rooms have been notified of the drug-induced reactions and are reporting new cases to the Health Department. Those who have questions can receive free, confidential help by calling the Florida Poison Information Center at 800-222-1222. Phone lines are staffed 24 hours a day, seven days a week.
“We are closely monitoring this situation and working with public health agencies,” the center said in a news release. “Toxicologists and poison specialists are assisting hospitals in treatment of these patients.”
Local law enforcement and the Health Department are also asking the public to call if they know of any business, entity or individual selling Spice.
The illegal drug is often packaged in brightly colored foil bags and can even be distilled into a liquid to be used with vape pens. Synthetic cannabinoids can be packaged under many names, the Florida Department of Health said, such as “fake pot, fake weed, legal weed, spice, K-2, K-D, Mind Trip, OMG, Black Giant, Matrix, Scooby Snacks, AK-47, Genie, and Sexy Monkey.”